Skip to Accessibility Tools Skip to Content Skip to Footer

Migraine Treatment Experience: IV Steroids

Steroids are powerful drugs – hormones really – that can have many benefits for Migraineurs when used properly.  They also come with a significant set of side effects (including headache). There are different types of steroids, and different ways they can be utilized.  I’ve had most of them at some point or other and with varying degrees of success and side effects.  I’d like to tell you about high dose, intravenous Solu Medrol.

I’d had a Migraine for nearly a year which had progressed to the point of aphasia episodes before I was finally referred to a neurologist.  My new neuro shook my hand at our first appointment and told me “I love puzzles.  If you won’t give up on me, I won’t give up on you.”

We had time to try a few preventives before my Migraine escalated to the point that it was no longer responding to medications… not even a little bit.  We’d escalated from simple Midrin and Tylenol-3 when triptans stopped working, right on past morphine and directly into Duragesic (fentanyl patch).  The fentanyl failed to do more than take the sharpness away and left me suffering and my doctor telling me I needed to quit my job and stay at home.  He offered me three options to try to break my intractable Migraine.  I chose the least dangerous of the options.

The Plan

The plan was to wait until the next time my meds failed and I was ready for the Emergency Department.  He wrote me a prescription for a Demerol/Vistaril IM injection along with a bolus of 250 mgs Solu Medrol in saline IV given over 30 minutes followed by a one month step-down of prednisone.

At that point, the 150 mgs Demerol wasn’t phasing me, and the Vistaril was still keeping the nausea to a tolerable level without any recognizable signs of the tardive dystonia that would eventually follow.  The large amount of steroids given all at once would hopefully work very quickly to reduce inflammation and force the intractable attack to finally succumb, giving me the first break I’d had in over a year.  Because of the large dose, it would be important for me to step down gradually with prednisone while we hoped simultaneously the attack would finally be broken and I’d get my life back.  I’d had other steroid injections which did little to help me, and was dubious.

A week later, I was frantic and thrashing about in pain, unable to communicate.  The emergency department doctor thought I had been misdiagnosed with cluster headache.  He’d never seen a Migraineur in that kind of pain before, but my hubs said he seemed relieved to see the prescription from the neuro.  The injections were given and the IV begun.


When the IV was nearly finished, I felt much better.  I was conversing with the nurse and the doctor, and I was sent home.  When I got home I finished the dishes and reluctantly went to bed.

I awoke the next morning for the first time without mind-numbing pain and remained that way for two weeks.  I took my prednisone as directed, but no pain medicines.  At the end of the first two weeks, the pain returned and continued to worsen as the prednisone was stepped down.

When I visited with my neuro, he was hopeful at my report and thought we should try another round in hopes that perhaps this time might be enough to tip the scales in my favor.

Once again I went in to the outpatient section of the ER and had my IV and IM injections.  Once again, I felt much better, and once again I went home and reluctantly went to bed.  The next morning I got up and was functional and virtually pain free, and once again, I got to the two week mark and the pain returned.

My neuro broke the news to me that we could not keep me on the high dose steroids any longer.  He feared that, despite our precautions against them, I would have severe side effects from the large doses of steroids and he wanted me to take a break.  He had lost a patient on smaller doses than I was receiving and he was visibly worried.  He suggested we try another preventive and that I try to stick it through until it had a chance to kick in and work.  I’d had a break from my pain and we hoped that would be enough to give me the strength to go on until a suitable preventive could be found.

About a year later we tried the protocol once more, with the same results.  Then we tried the prednisone step therapy alone, with dismal results.  It seemed clear that I needed the IV bolus, and constant steroids at a fairly high dose to keep me from relapsing.  Unfortunately, that wasn’t an option.

I hear patients talk frequently about trying steroids to end a particularly bad case of status Migrainosus or intractable Migraine, but never with the protocol I received until they learn about it and talk to their doctors about trying it.  When we considered our other options, my doctor explained that he felt that most of the time steroid therapy failed for patients was because most doctors didn’t give enough at the beginning of the treatment.

I won’t lie and tell you that I haven’t thought about trying the protocol again.  The fact is I have had fairly severe osteoporosis since my 30’s, including some bad breaks.  Steroids are very hard on bones.  I also have digestive problems, and take high doses of indomethacin – a drug known for causing serious digestive side effects.  Adding steroids to the heap isn’t something any of my subsequent doctors and specialists have been comfortable with trying as it could be dangerous.  We’ve tried injectables and smaller doses of prednisone, with far less spectacular results, but to date nothing near the experience I had with the IV.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Sophiasmom
    6 years ago

    I hope your doc has done a spinal tap for opening pressure. Idiopathic intracranial hypertension can mimic migraine and responds to steroids.

  • Ellen Schnakenberg author
    6 years ago

    Hi Sophiasmom – Doctors in the know should do an LP when certain symptoms come into play. This includes chronic or intractable Migraines in which triggers can’t be identified, as well as other symptoms. Here is some information on IIH http://migraine.com/blog/migraine-comorbidities-idiopathic-intracranial-hypertension/

    Migraines themselves have an inflammatory component that can be key for many patients. As an autoimmune patient, inflammation is a constant battle for me. It’s not much of a surprise that steroids are helpful for me in many ways. For patients that are intractable, it is often a dose of steroids that breaks the cycle and allows them to go on with their lives again. Steroids are indeed an important treatment for many things. 🙂

    That said, yes, I had an LP done, and even wrote about how the process is done for others who would like the details before they have their own LP’s done: http://migraine.com/blog/migraine-test-lumbar-puncture-or-spinal-tap/

  • Howsle
    6 years ago

    I have complex status migraine with tension-type and periodic clusters. I have experience with 1 Gram Solu-Medrol IV with magnesium and compazine. Though it offered me little relief I know that these treatments are routinely used for MS patients once a day for 3 to 5 day series.

  • Ellen Schnakenberg author
    6 years ago

    Howsle – Have you found luck with anything else yet?

  • lara
    6 years ago

    Your migraines sound similar to the migraines I experienced when I was in my thirties. They were intractable and nothing short of morphine would work. Steroids were never presented as an option to me. That might have been because of the location where I lived (no migraine specialists) and because my first few neurologists simply weren’t that good.

  • mo
    6 years ago

    Ellen~regarding the itching from narcotics: I also itch like crazy with morphine, and unfortunately it’s the pain reliever that works right now for my intractable chronic migraines. My chiropractor suggested Maxiflav by Scientific Botanicals, Inc., which is quercetin, a bioflavonoid form of vitamin C. It doesn’t have the side effects that Benedryl has, and any excess is just flushed through your system. The way it works is rather than attack the histamines (which cause the itch) like Benedryl or other anti-histamines, the quercetin prevents the histamines from spilling out into your system. No itching. I find that if I have to take more than my maintenance dose of morphine for more than a day, I have to supplement the Maxiflav with some Benedryl. It has made using morphine possible, which has made my horrible migraines bearable.

  • Ellen Schnakenberg author
    6 years ago

    I tried morphine and fentanyl, both a no-go. They took the edge off the pain and made me itch like crazy. In the night I would scratch my face so put socks on my hands, which helped. The very tiny results I got weren’t worth it. Once I realized I could have put myself into MOH too, I was super glad I didn’t bother with it. That’s the thing with Migraineurs – we don’t usually really do that well on opiates anyway.

  • Lena Welch
    6 years ago

    I had a similar experience after having hives. I was on 1-2 (can’t remember which) 40 mg pills/day of predinose after having injections as well. It was a wonderful vacation. Doctors have tried to repeat it on smaller bursts to see if it would break a cycle without luck. Sometimes the steroids even cause me to have headaches now. That one month though is a wonderful memory. I felt great, I was awake, and one I was accidentally pain free.

  • Ellen Schnakenberg author
    6 years ago

    Lena, it is so frustrating to have something you know could help, but it’s out of reach. I’m sad for both of us 🙁

  • Poll